Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 300, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 9, 2012, 4:58 PM EDT for Johnson County, Sullivan County, Tennessee; Washington County, Virginia. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2012, 4:58 PM EDT (20:58 UTC)
- Expired
- Aug 9, 2012, 5:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Johnson County, TN, Sullivan County, TN, Washington County, VA
The radar
The Roanoke radar (KFCX), 133 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 5:25 PM EDT | TSTM WND DMG | 4 N Emory-Meadow View, VA | COUPLE OF TREES DOWN NORTH OF MEADOWVIEW. |
| Aug 9, 5:30 PM EDT | TSTM WND DMG | 5 Sw Glade Spring, VA | ONE TREE DOWN ON CEDAR CREEK RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1282 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
393
WUUS54 KMRX 092058
SVRMRX
TNC091-163-VAC191-092145-
/O.NEW.KMRX.SV.W.0300.120809T2058Z-120809T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
458 PM EDT THU AUG 9 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN JOHNSON COUNTY IN EAST TENNESSEE...
EXTREME EASTERN SULLIVAN COUNTY IN EAST TENNESSEE...
EASTERN WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 545 PM EDT
* AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTH
OF MOUNTAIN CITY...AND WAS MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
DAMASCUS...KONNAROCK...EMORY-MEADOW VIEW...LINDELL AND GLADE
SPRING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3661 8162 3661 8165 3655 8169 3655 8194
3687 8191 3693 8183 3679 8169 3666 8163
3663 8160 3662 8160
TIME...MOT...LOC 2057Z 207DEG 14KT 3660 8183
$$
DMG1 follow-up statement
838
WWUS54 KMRX 092123
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
523 PM EDT THU AUG 9 2012
TNC091-163-092133-
/O.CAN.KMRX.SV.W.0300.000000T0000Z-120809T2145Z/
SULLIVAN TN-JOHNSON TN-
523 PM EDT THU AUG 9 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JOHNSON AND EXTREME
EASTERN SULLIVAN COUNTIES IS CANCELLED...
LAT...LON 3661 8162 3661 8165 3661 8167 3662 8191
3683 8190 3690 8180 3679 8169 3666 8163
3663 8160 3662 8160
TIME...MOT...LOC 2123Z 208DEG 18KT 3675 8173
$$
VAC191-092145-
/O.CON.KMRX.SV.W.0300.000000T0000Z-120809T2145Z/
WASHINGTON VA-
523 PM EDT THU AUG 9 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR WASHINGTON COUNTY...
AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR GLADE SPRING...OR NEAR CHILHOWIE...MOVING NORTHEAST AT
20 MPH.
LOCATIONS IN THE WARNING INCLUDE...
GLADE SPRING.
LAT...LON 3661 8162 3661 8165 3661 8167 3662 8191
3683 8190 3690 8180 3679 8169 3666 8163
3663 8160 3662 8160
TIME...MOT...LOC 2123Z 208DEG 18KT 3675 8173
$$
TDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:40 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 9, 3:40 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 340 PM EDT THU AUG 9 2012 .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...CURRENT SURFACE ANALYSIS SHOWS A QUASI-STATIONARY FRONTAL BOUNDARY OVER THE OHIO RIVER VALLEY...WITH A VERY MOIST AIR MASS LINGERING OVER THE FORECAST AREA. AREA RADARS REVEAL A LARGE AREA OF CONVECTION OCCURRING AHEAD OF AN UPPER-LEVEL SHORT WAVE TROUGH...AS IT MOVES EASTWARD ACROSS THE TN RIVER VALLEY. THIS SHORT WAVE UPPER-LEVEL TROUGH SHOULD CONTINUE TO PRODUCE SCATTERED CONVECTION TONIGHT...AS ITS PARENT LONG WAVE UPPER-LEVEL TROUGH FURTHER AMPLIFIES OVER THE TN RIVER VALLEY. THIS UPPER-LEVEL TROUGH WILL PUSH THE FRONTAL BOUNDARY OVER THE OHIO RIVER VALLEY THROUGH THE FORECAST AREA ON FRIDAY...WITH THE MODELS REVEALING SOME DISCREPANCIES WITH ITS TIMING. FOR NOW...WILL COMPROMISE BETWEEN THE NAM MODEL'S MORNING PASSAGE...AND THE GFS MODEL'S AFTERNOON PASSAGE BY MENTIONING LIKELY POPS THROUGHOUT THE DAY. THE INSTABILITY OF THE LOCAL AIR MASS WILL GREATLY DEPEND ON THE TIMING OF THE COLD FRONT...BUT IT STILL APPEARS THAT A MODERATELY UNSTABLE AIR MASS COULD DEVELOP BY FRIDAY AFTERNOON RESULTING IN A FEW STRONG TO SEVERE STORMS WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. A DRIER AND SLIGHTLY COOLER AIR MASS THEN MOVES INTO THE FORECAST AREA BEHIND THE COLD FRONT FOR SATURDAY AND SATURDAY NIGHT. AS FOR TEMPS...GFS AND NAM GUIDANCE NUMBERS ARE IN GOOD AGREEMENT THROUGH SATURDAY NIGHT...AND WILL COMPROMISE WHERE SLIGHT DIFFERENCES ARE NOTED. .LONG TERM (SUNDAY THROUGH THURSDAY)...SURFACE HIGH PRESSURE IN CONTROL WILL PROVIDE A QUIET WEATHER PATTERN FOR SUNDAY AND MONDAY. A SERIES OF WEAK IMPULSES WILL MOVE THROUGH TUESDAY THROUGH THURSDAY. WITH A WARMING TREND AND LOW LEVEL MOISTURE RETURNING TO THE AREA...COULD SEE OCCASIONAL ISOLATED CONVECTION DEVELOP THROUGH THE LATER PART OF THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 70 86 65 87 64 / 60 70 30 0 0 KNOXVILLE AIRPORT, TN 69 84 64 85 61 / 60 70 30 10 0 OAK RIDGE, TN 69 84 64 85 59 / 60 70 30 0 0 TRI CITIES AIRPORT, TN 65 82 60 83 55 / 60 70 40 20 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DMG/MJB
Hazardous weather outlook, Aug 9, 4:12 AM EDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 412 AM EDT THU AUG 9 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-100800- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 412 AM EDT THU AUG 9 2012 /312 AM CDT THU AUG 9 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. THE MAIN IMPACTS FROM THE STRONGEST STORMS WILL BE DAMAGING WINDS...ONE INCH DIAMETER HAIL...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... STRONG TO SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP ON FRIDAY AHEAD OF A COLD FRONT. THE STORMS MAY PRODUCE DAMAGING WINDS OF 60 MPH OR GREATER...AND HAIL UP TO ONE INCH IN DIAMETER. LOCALLY HEAVY RAINS COULD CAUSE MINOR FLOODING OF LOW LYING OR FLOOD PRONE AREAS. THE STRONGEST STORMS ARE EXPECTED TO OCCUR FRIDAY AFTERNOON AND EVENING. MUCH DRIER WEATHER RETURNS BY SATURDAY BEHIND THE PASSING COLD FRONT. THUS...NO HAZARDOUS WEATHER IS EXPECTED FOR THE WEEKEND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND FRIDAY. TG
In the hours before
Special weather statement, Aug 9, 4:22 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 422 PM EDT THU AUG 9 2012 TNZ040>043-092115- COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-NORTHWEST GREENE TN-SOUTHEAST GREENE TN- 422 PM EDT THU AUG 9 2012 ...SIGNIFICANT WEATHER ADVISORY FOR GREENE AND COCKE COUNTIES UNTIL 515 PM... AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NEWPORT...WHICH WAS MOVING NORTHEAST AT 15 MPH. WIND GUSTS UP TO 50 MPH AND LOCALLY HEAVY RAINFALL ARE EXPECTED WITH THESE STORMS. IN ADDITION TO GUSTY WINDS AND HEAVY RAIN...OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Local storm report, Aug 9, 4:28 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
428 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG SSW RUTLEDGE 36.27N 83.52W
08/09/2012 GRAINGER TN 911 CALL CENTER
ONE TREE DOWN ON HOWELL RIVER RD.
&&Special weather statement, Aug 9, 4:33 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 433 PM EDT THU AUG 9 2012 TNZ015-016-039-VAZ001-005-092115- HAMBLEN TN-HANCOCK TN-HAWKINS TN-LEE VA-SCOTT VA- 433 PM EDT THU AUG 9 2012 ...SIGNIFICANT WEATHER ADVISORY FOR LEE...SCOTT...HAWKINS...HANCOCK AND HAMBLEN COUNTIES UNTIL 515 PM... AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF SOUTH WALLINS TO RUSSELLVILLE...WHICH WAS MOVING NORTHEAST AT 15 MPH. WIND GUSTS UP TO 50 MPH AND LOCALLY HEAVY RAINFALL ARE EXPECTED WITH THESE STORMS. IN ADDITION TO GUSTY WINDS AND HEAVY RAIN...OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Local storm report, Aug 9, 4:40 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
08/09/2012 KNOX TN 911 CALL CENTER
TREES DOWN ACROSS WESTERN KNOX COUNTY
&&Special weather statement, Aug 9, 4:48 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 448 PM EDT THU AUG 9 2012 VAZ008-092145- WASHINGTON VA- 448 PM EDT THU AUG 9 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WASHINGTON COUNTY UNTIL 545 PM... AT 444 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF MOUNTAIN CITY...WHICH WAS MOVING NORTHEAST AT 15 MPH. WIND GUSTS UP TO 40 MPH AND LOCALLY HEAVY RAINFALL ARE EXPECTED WITH THESE STORMS. IN ADDITION TO GUSTY WINDS AND HEAVY RAIN...OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Local storm report, Aug 9, 4:49 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
449 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG HARROGATE-SHAWANEE 36.58N 83.64W
08/09/2012 CLAIBORNE TN 911 CALL CENTER
A FEW TREES DOWN IN HARROGATE
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 11:55 AM EDT | Severe Thunderstorm Warning | MRX | Marion, Sequatchie | 65 min |
| Aug 9, 12:20 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Rhea, Sequatchie | 55 min |
| Aug 9, 12:57 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe, Polk | 48 min |
| Aug 9, 1:42 PM EDT | Severe Thunderstorm Warning | MRX | Blount, McMinn, Monroe, Polk | 63 min |
| Aug 9, 1:45 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 45 min |
| Aug 9, 1:58 PM EDT | Areal Flood Advisory | MRX | Polk | 3 hr |
| Aug 9, 2:03 PM EDT | Areal Flood Advisory | MRX | Blount | 3 hr |
| Aug 9, 2:32 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Jefferson, Knox, Sevier | 58 min |
| Aug 9, 3:08 PM EDT | Areal Flood Advisory | MRX | Blount, Knox, Sevier | 3 hr |
| Aug 9, 3:29 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 46 min |
| Aug 9, 3:31 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson, Knox, Union | 44 min |
| Aug 9, 3:38 PM EDT | Areal Flood Advisory | MRX | Knox | 2 hr |
| Aug 9, 4:21 PM EDT | Areal Flood Advisory | MRX | Anderson, Blount, Campbell, Claiborne, Grainger, Hamblen and 5 more | 2 hr |
| Aug 9, 4:37 PM EDT | Areal Flood Advisory | MRX | Cocke, Greene, Hamblen, Hancock, Hawkins, Jefferson and 2 more | 113 min |
| Aug 9, 4:44 PM EDT | Areal Flood Advisory | MRX | Carter, Johnson, Sullivan | 3 hr |
| Aug 9, 5:10 PM EDT | Areal Flood Advisory | MRX | Carter, Greene, Johnson, Unicoi, Washington | 3 hr |
| Aug 9, 5:19 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins, Sullivan | 56 min |
| Aug 9, 5:47 PM EDT | Areal Flood Advisory | MRX | Greene, Hancock, Hawkins, Sullivan, Washington | 106 min |
| Aug 9, 6:34 PM EDT | Areal Flood Advisory | MRX | Sullivan | 116 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.